Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 35, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2016, 11:58 AM EDT for Lycoming County, Northumberland County, Union County, Pennsylvania. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 11:58 AM EDT (15:58 UTC)
- Expired
- Jul 18, 2016, 1:00 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lycoming County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 101 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:20 PM EDT | TSTM WND DMG | 4 S Elimsport, PA | TREES DOWN JUST SOUTH OF I-80 ON WHITE DEER PIKE BETWEEN MILE MARKER 206 AND 207 |
| Jul 18, 12:20 PM EDT | TSTM WND DMG | Montgomery, PA | TREES DOWN IN CLINTON TOWNSHIP. |
| Jul 18, 12:20 PM EDT | HAIL 0.88 | Montgomery, PA | |
| Jul 18, 12:27 PM EDT | HAIL 1.75 | Allenwood, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.7
The text
As transmitted.
167
WUUS51 KCTP 181558
SVRCTP
PAC081-097-119-181700-
/O.NEW.KCTP.SV.W.0035.160718T1558Z-160718T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1158 AM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN UNION COUNTY IN CENTRAL PENNSYLVANIA...
NORTHWESTERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...
SOUTH CENTRAL LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 100 PM EDT.
* AT 1158 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
COLLOMSVILLE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONTOURSVILLE...WILLIAMSPORT...MUNCY...HUGHESVILLE...
DELAWARE RUN...MONTGOMERY...ELIMSPORT...ALLENWOOD...COLLOMSVILLE...
DUBOISTOWN...WATSONTOWN...TURBOTVILLE...MCEWENSVILLE...
SOUTH WILLIAMSPORT...OVAL...
WILLIAMSPORT AIRPORT AND LITTLE LEAGUE WORLD SERIES COMPLEX.
FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
MILE RUN AND LEWISBURG-WILLIAMSPORT EXITS...SPECIFICALLY FROM MILE
MARKERS 201 TO 208.
THIS INCLUDES INTERSTATE 180 FROM MILE MARKERS 2 TO 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4132 7672 4117 7672 4117 7673 4109 7673
4107 7674 4106 7693 4108 7714 4121 7721
TIME...MOT...LOC 1558Z 265DEG 24KT 4117 7712
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:07 AM EDT, 51 minutes earlier.
Area forecast discussion, Jul 18, 11:07 AM EDT, 51 minutes before
Area Forecast Discussion National Weather Service State College PA 1107 AM EDT MON JUL 18 2016 .SYNOPSIS... An upper level disturbance and cold front will bring scattered showers and a few gusty thunderstorms on Monday. High pressure and dry weather with comfortable humidity will follow for Tuesday through Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Broken convection crossing CWA this morning accompanied by heavy downpours. Severe threat across central sections has dwindled significantly, with main concern from the south central mountains to the Lower Susq, especially if MCV over the Laurel Highlands tracks overhead...as current temps are in the mid to upper 80s at mid morning. The amount of cloud debris and cooling from this early convection will then have a great impact on the instability this afternoon. Still wary that we won't realize the eye popping CAPEs forecast by CAMs. However shear values support vigilant watch...with 0-6km bulk shear values near 40kts. SPC Slight risk continues to cover all but NW mountains...mainly for damaging wind. Stable air moves down from the north in the evening. Maxes will be tricky given cloud cover. Will make adjustments as per morning trends. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Cold front pushes through by 03z, but convection will likely be on-going through then. NAM re-develops convection briefly overnight in the central counties, but no other model does this. Will leave this out for now. Skies clear up over most of the area tonight. Just a very small chance of a shower lingers - esp over the Laurels. With the widespread rain expected fog may develop over much of the area. Mins will drop into the m50s in the north, so fog is much more likely there. Heights will continue to fall on Tuesday, despite the axis of the upper trough moving to the east of our longitude. Tuesday will be about 5F cooler - but dewpoints should be 10-15F lower than today. The NW wind will be gusting to 15 or 20 MPH in the afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... The upper level low over northern Canada should retrograde as the as the upper trough continues its propagation eastward. The mid range period begins with this trough exiting the mid Atlantic region. Behind this trough will be divergent flow, a low and mid level wind shift to the northwest and the advection of drier air into Pennsylvania. A large high pressure system will reside over the central and southern United States. This will dominate the weather pattern through the mid to long range. A ridge will move over Eastern Canada and should keep the area precipitation free through the second half of the week. The next precipitation chance will come next weekend as another trough with a possible frontal rain band should pass through the region. timing and strength remain variable. Temperatures should be fairly moderate and around normal though mid week and be 5 to 10 degrees above normal by next weekend. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MVFR cigs northwest and central...VFR prevailing through midday hours southeast routes. Strong to locally severe storms possible late morning and afternoon southern and southeastern areas. Maintaining VCTS 16-20Z time period. OUTLOOK... Tue-Wed...No sig wx. Thu-Fri...Isolated thunderstorm impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo LONG TERM...Ross/Ceru AVIATION...DeVoir/Gartner/Steinbugl
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 409 AM EDT MON JUL 18 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 409 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR GREATER AND LARGE HAIL EXCEEDING 1 INCH IN DIAMETER ARE POSSIBLE LATER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 18, 8:53 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT MON JUL 18 2016
PAZ004>006-010-011-181345-
MCKEAN PA-WARREN PA-CAMERON PA-ELK PA-POTTER PA-
853 AM EDT MON JUL 18 2016
...SPECIAL WEATHER STATEMENT...
AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KINZUA BRIDGE STATE PARK...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KANE...BRADFORD...WARREN...SMETHPORT...CROSBY...SHINGLEHOUSE...
KINZUA DAM...LUDLOW...SIZERVILLE...ROULETTE...KEATING SUMMIT...
YOUNGSVILLE...CORYVILLE...REW...COUDERSPORT...CHAPMAN STATE PARK...
WESTLINE...WARREN SOUTH...WETMORE AND SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.
&&
LAT...LON 4200 7787 4153 7785 4160 7896 4162 7896
4163 7942 4200 7940
TIME...MOT...LOC 1252Z 271DEG 39KT 4175 7867
CERUThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:53 AM EDT | Special Weather Statement | CTP | McKean, Potter, Warren | 52 min |
| Jul 18, 12:12 PM EDT | Special Weather Statement | CTP | Huntingdon | 48 min |
| Jul 18, 12:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Union | 75 min |
| Jul 18, 1:03 PM EDT | Special Weather Statement | CTP | Fulton | 27 min |
| Jul 18, 1:24 PM EDT | Special Weather Statement | CTP | Schuylkill | 51 min |
| Jul 18, 1:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Jul 18, 1:36 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
| Jul 18, 2:06 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Jul 18, 2:28 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | CTP | York | 47 min |
| Jul 18, 3:04 PM EDT | Special Weather Statement | CTP | Lancaster | 26 min |
| Jul 18, 3:13 PM EDT | Areal Flood Advisory | CTP | Adams, York | 2 hr |
| Jul 18, 3:45 PM EDT | Special Weather Statement | CTP | York | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.